Iowa, 2007

Winter Weather in Iowa, February 23, 2007

February 23, 2007 · NWS DVN · 4 events in 4 counties and zones

Low pressure developing in the central Plains, spread a swath of freezing rain, snow and sleet across northeast Iowa and extreme northwest Illinois, during the evening of February 23, 2007. This storm system would develop into a major ice storm the next day on February 24.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure developing in the central Plains, spread a swath of freezing rain, snow and sleet across northeast Iowa and extreme northwest Illinois, during the evening of February 23, 2007. This storm system would develop into a major ice storm the next day on February 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 23, 3:01 PM CST, 29 minutes earlier.

Area forecast discussion, Feb 23, 3:01 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CST FRI FEB 23 2007

.DISCUSSION...
JUST A QUICK DISCUSSION DUE TO TIME CONSTRAINTS TO UPDATE ON
HIGHLIGHTS WITH AFTN FCST. A MORE EXTENSIVE DISCUSSION WILL FOLLOW
AFTER FCST ISSUANCE. INITIAL SURGE OF STRONG WARM ADVECTION TO
FUEL RAIN/SLEET/SNOW SHOWERS THIS EVE MAINLY NORTH/WEST. THIS LIFT
LOOKS TO SHIFT NORTH/EAST OVERNIGHT AND WE GET IN SOMEWHAT
OF A LULL. STRONG EASTERLY WINDS FEEDING DRY AIR FROM GREAT LAKES
HIGH COUPLED WITH SLOWER TIMING OF STORM SYSTEM POSE CONCERNS
ABOUT ONSET OF MAIN EVENT. ANY DELAY WILL HAVE CRITICAL IMPACT ON
TEMPS...AS THIS MAY ALLOW AREAS TO GET ABOVE FREEZING WHICH WOULD
ALLEVIATE SIGNIFICANT ICING THREAT...ESPECIALLY INTERSTATE 80
CORRIDOR. FOR NOW ... MAINLY RAIN EXPECTED SOUTH OF I 80...WITH
WINTRY MIX NORTH HALF. TRACK OF STORM ROUGHLY SOUTHEAST IA INTO WEST
CENTRAL IL WHICH WOULD PUT BEST POTENTIAL FOR SIGNIFICANT SNOW
ACCUMS FOR THE EVENT ALONG HIGHWAY 20 CORRIDOR AND ESPECIALLY JUST
NORTH OF THERE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR CLINTON-JACKSON-MUSCATINE-SCOTT.

     FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON FOR
     CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     AFTERNOON FOR BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-
     JOHNSON-JONES-LINN.

IL...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-PUTNAM-
     ROCK ISLAND-STEPHENSON-WHITESIDE.

     FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON FOR
     BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-WARREN-WHITESIDE.

MO...FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON FOR
     CLARK-SCOTLAND.

&&

05
Hazardous weather outlook, Feb 23, 9:03 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 AM CST FRI FEB 23 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
903 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY

FRIDAY NIGHT THROUGH SUNDAY...AN INTENSE AND SLOW MOVING STORM SYSTEM
WILL IMPACT THE REGION BRINGING HEAVY PRECIPITATION IN THE FORM OF
FREEZING RAIN...SLEET AND SNOW ALONG AND NORTH OF I-80. ICE
ACCUMULATIONS UP TO A HALF INCH ALONG WITH 3 TO 11 INCHES OF SNOW
WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS.  SOUTH OF I-80...RAIN
WILL MIX AT TIMES WITH SLEET AND EVENTUALLY CHANGE TO SNOW SUNDAY
WITH MINOR SNOW AND ICE ACCUMULATIONS EXPECTED.

WIDESPREAD ONE TO TWO INCH LIQUID AMOUNTS FALLING ON PARTIALLY FROZEN
GROUND PLUS THICK ICE ON AREA RIVERS WILL CREATE A SITUATION
FAVORABLE FOR FLOODING AND POSSIBLY FLASH FLOODING. INDIVIDUALS
SHOULD MONITOR THIS SITUATION FOR FURTHER UPDATES.

THE STORM SYSTEM WILL ALSO PRODUCE VERY STRONG EAST WINDS OF 20
TO 30 MPH WITH GUSTS TO 45 MPH.  THIS WILL INCREASE THE RISK OF
DOWNED POWER LINES AND FALLEN TREE BRANCHES IN AREAS WITH
SIGNIFICANT ICE. IN LOCATIONS THAT RECEIVE MAINLY SNOW...THE STRONG
WINDS WILL CAUSE WHITEOUT CONDITIONS REDUCING VISIBILITIES DOWN TO A
FEW HUNDRED FEET.

A WINTER STORM WATCH IS IN EFFECT LATE FRIDAY NIGHT THROUGH SUNDAY
ALONG AND NORTH OF I-80...SEE LOCAL WINTER WEATHER PRODUCTS FOR
FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 1 PM
THIS AFTERNOON.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  ANY ICE AND
SNOW REPORTS THIS WEEKEND DURING THE EVENT WOULD BE APPRECIATED.

05/12/NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Benton

When
February 23, 3:30 PM CST to 8:20 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Ice accumulations of 0.2 inches on trees and power lines.

Winter Weather, Linn

When
February 23, 3:50 PM CST to 8:45 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

A spotter in the southeast part of Cedar Rapids reported 0.1 inches of sleet and snow. A spotter in Walford measured 0.1 inches of ice accumulation on trees and power lines.

Winter Weather, Delaware

When
February 23, 5:20 PM CST to 8:00 PM CST
Where
Delaware forecast zone
Reported by
Law Enforcement
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

One inch accumulation of sleet and snow.

Winter Weather, Dubuque

When
February 23, 5:35 PM CST to 7:10 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Accumulation of 1/2 inch from combination of freezing rain, sleet and snow on the west side of Dubuque. An oberver on the northwest edge of Dubuque had 3.0 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17280, 17284, 17283, 17282.